Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at Jul 6, 2021, 4:17 PM EDT for Elliott County, Kentucky. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2021, 4:17 PM EDT (20:17 UTC)
- Expired
- Jul 6, 2021, 5:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Jackson, KY
County Elliott County, KY
The radar
The Jackson,KY radar (KJKL), 62 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1401 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1022 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
241
WWUS83 KJKL 062017
SPSJKL
Special Weather Statement
National Weather Service JACKSON KY
417 PM EDT Tue Jul 6 2021
KYZ104-106-062100-
Elliott-Morgan-
417 PM EDT Tue Jul 6 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MORGAN AND ELLIOTT
COUNTIES...
At 417 PM EDT, a strong thunderstorm was located over Sandy Hook,
moving west at 5 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Sandy Hook, Lenox, Moon, Lick Branch, Little Sandy, Isonville,
Newfoundland, Elkfork, Steele, Crockett, Lytten, Bruin and Stark.
LAT...LON 3819 8299 3802 8300 3800 8302 3796 8301
3795 8327 3813 8324 3813 8322 3816 8322
3817 8320 3817 8322 3819 8323 3820 8306
3818 8305 3820 8304
TIME...MOT...LOC 2017Z 089DEG 6KT 3807 8310
$$
FISHERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jul 6, 3:30 PM EDT, 47 minutes earlier.
Area forecast discussion, Jul 6, 3:30 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 330 PM EDT Tue Jul 6 2021 .UPDATE... Issued at 1136 AM EDT TUE JUL 6 2021 The forecast is largely on track this morning. Fog has dissipated from the river valleys across the area as temperatures across the area have risen into the low to mid 80s. Some scattered cumulus have started to develop across the northwest portion of the CWA and will continue to build east into the afternoon hours. A thin smoke layer, noticeable on visible satellite, remains over much of the area but is not expected to impact today's high temperatures. Have updated the and dewpoint grids with the latest obs. UPDATE Issued at 813 AM EDT TUE JUL 6 2021 Latest observations show the river valley fog starting to lift/dissipate across the forecast area. Expect that the fog will be mostly gone by around 13z, leaving behind sunshine filtered through a thin layer of hazy smoke. Going forecast is looking great. Grids were freshened with the most recent obs. && .SHORT TERM...(Today through Wednesday) Issued at 552 AM EDT TUE JUL 6 2021 Eastern Kentucky is waking up to another repeat of yesterday morning with mostly clear skies and widespread fog in the deeper river valleys. Some patchy fog is even reaching up onto some of the ridgetops. At 8z, temperatures were on the mild side ranging from the mid 60s in the upper Cumberland Valley to the mid 70s over the warmest thermal belt ridges. The latest upper level analysis shows ridging over much of the western CONUS connected to a ridge off the Southeast US Coast via a saddle across the Lower Ohio and Tennessee valleys. A piece of vorticity energy, rotating around the western periphery of the stronger ridging to our southeast, is located over the southern Appalachians. Meanwhile, a broad, weak upper level low circulation is noted over the northwest Gulf Coast while heights also slope downward north of the ridging. Well to our south, TS Elsa is spinning near Key West. Translating down the surface, broad ridging extends westward across the southern two-thirds of the eastern CONUS from a massive surface high centered over the central Atlantic. A diffuse WSW-ENE oriented theta-e boundary, nearly co-located with the vorticity energy aloft, is noted just off to our ESE and S due to a tongue of drier air wrapping around a subtle closed high around 700mb. To the north of the this boundary, a pool of rich low-level moisture is noted over most of the Commonwealth. The 03z RAP low-level Td/streamlines and PWAT fields suggest that the best, albeit weak, moisture convergence will take place this afternoon between the Mountain Parkway and Hal Rogers/Highway 80 corridor. Surface-based instability will build rapidly through the morning/midday to between 2,000 and 3,500 J/kg in and to the north of the convergent zone while the incoming drier air mass will keep instability weaker closer to VA and TN. Very weak winds/shear will result in pulse-type storms and very slow northward to nearly stationary storm motions. Mid-level lapse rates will also be weak, keeping overall updraft strength in check. However, a PWAT gradient, decent 0-3km CAPE, and DCAPE>1000 J/kg do suggest some downburst potential with any high centroid storm. In terms of timing, convective temps could be breached as early as 11 AM near the I-64 corridor, perhaps allowing for an isolated shower or storm there before noon. Further south in the favored convergence zone, the convective temps won't be attained until the early afternoon hours, but expect greater coverage there, perhaps widely scattered. Closer to the drier air mass near the VA/TN borders, anticipate only weak isolated convection. Mostly sunny skies will send temperatures soaring into mid 80s to lower 90s during afternoon. Dew points near 70 will make it feel rather muggy. Heat indices are expected to top out near 90 in the far southeast up to the upper 90s in the warmest valleys near/north of the Mountain Parkway. Deep convection and the diurnal cumulus field will generally drift northward and dissipate this evening as instability wanes. Widespread valley fog is expected to redevelop and become locally dense in some locations tonight while temperatures settle back into the mid to upper 60s. On Wednesday, southeasterly downslope flow along the western side of stronger deep layer ridging will keep lower PWATs and dew points over the area for a good portion of the day and that should keep our precip chances in check through early afternoon. Eventually, low-level winds will trend more southwesterly ahead of TS Elsa, resulting in better moisture advection. Accordingly, expect mostly sunny skies to fade to increasing high cloud clover. The chance for showers and storms will return from southwest to northeast during the afternoon and evening with the arrival of the better moisture. Temperatures will be a bit cooler than today, ranging in the mid and upper 80s. .LONG TERM...(Thursday through Tuesday) Issued at 330 PM EDT TUE JUL 6 2021 The extended period will feature hot and muggy conditions along with pretty much daily and nightly chances of showers and storms. A series of low pressure systems, and their associated surface fronts, will be moving across the CONUS during the extended. As the fronts moves slowly through our area, we will see showers and storms across eastern Kentucky. The best chances for thunderstorms will be during the afternoon and early evening hours each day. Daily highs will top out in the 80s, while nightly lows should fall into the mid to upper 60s. Winds should be generally out of the south or southwest during the period at 5 to 10 mph each day. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 200 PM EDT TUE JUL 6 2021 A cumulus field will affect the forecast area through the afternoon and into the evening at around 3.5-5k ft AGL. A few of the more robust updrafts should be able to mature into isolated to widely scattered "pop-up" showers and thunderstorms, mainly during the late afternoon and evening. The mention of thunder has been omitted from all the TAFs, except for JKL, due to the small probability of direct impacts at any particular terminal. Winds could be gusty and erratic near thunderstorms. Look for fog to form again tonight, especially for places that see pcpn today. The worst of the fog will likely be confined to the river valleys while some impacts at the terminals are also anticipated - similar to last night. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...BATZ/GEERTSON SHORT TERM...GEERTSON LONG TERM...AR AVIATION...GEERTSON/GREIF
Hazardous weather outlook, Jul 6, 8:32 AM EDT, 7 hours 45 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Jackson KY 832 AM EDT Tue Jul 6 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071215- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 832 AM EDT Tue Jul 6 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. There is a low chance for thunderstorms across all of eastern Kentucky this afternoon and evening. The greatest coverage is expected to occur between the Mountain Parkway and Hal Rogers/ Highway 80 corridor. The strongest storms could produce frequent lightning, brief downpours, and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are expected at times from Tuesday through Monday, mainly during the afternoon and evening hours each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GEERTSON/JP
In the hours before
Special weather statement, Jul 6, 3:32 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service JACKSON KY
332 PM EDT Tue Jul 6 2021
KYZ050-062015-
Montgomery-
332 PM EDT Tue Jul 6 2021
...A STRONG THUNDERSTORM WILL AFFECT WESTERN MONTGOMERY COUNTY...
At 331 PM EDT, a strong thunderstorm was located over Grassy Lick, or
over Mount Sterling. The storm is nearly stationary.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mount Sterling, Camargo, Ewington, Levee, Judy, Sideview, Grassy
Lick, Wades Mill, Prewitt, Stoops, Klondike, Sewell Shop and Bunker
Hill.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3817 8397 3816 8396 3816 8395 3815 8395
3813 8387 3796 8392 3796 8399 3811 8408
3813 8407 3818 8399
TIME...MOT...LOC 1931Z 103DEG 0KT 3807 8399
GREIFSpecial weather statement, Jul 6, 3:56 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service JACKSON KY
356 PM EDT Tue Jul 6 2021
KYZ052-062045-
Rowan-
356 PM EDT Tue Jul 6 2021
...A STRONG THUNDERSTORM WILL AFFECT ROWAN COUNTY...
At 355 PM EDT, a strong thunderstorm was located over Pelfrey, or
near Morehead, moving northwest at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Morehead, Cranston, Ramey, Wagner, Elliottville, Christy, Hilda,
Bangor, Cogswell, Pelfrey, Hamm, Crix, Farmers, Wagner Store, Munson,
Brandy, Paragon, Bluestone, Clearfield and Vale.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3817 8324 3811 8328 3803 8343 3805 8350
3808 8346 3809 8350 3807 8351 3810 8353
3811 8352 3811 8356 3814 8356 3812 8360
3815 8362 3817 8359 3819 8364 3822 8356
3827 8351 3831 8350
TIME...MOT...LOC 1955Z 113DEG 10KT 3813 8338
GREIFSpecial weather statement, Jul 6, 4:05 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
405 PM EDT Tue Jul 6 2021
KYZ060-106-062030-
Menifee-Morgan-
405 PM EDT Tue Jul 6 2021
...A STRONG THUNDERSTORM WILL AFFECT WESTERN MORGAN AND EAST CENTRAL
MENIFEE COUNTIES...
At 404 PM EDT, a strong thunderstorm was located over Grassy Creek,
or near West Liberty, moving northwest at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
West Liberty, Henry, Zag, Greear, Mize, Rexville, Pekin, Liberty
Road, Omer, Dehart, Panama, Ezel, Korea, Yocum, Woodsbend, Licking
River, Kellacey, Lizzielane, Dan and New Cummer.
LAT...LON 3785 8325 3779 8336 3780 8338 3795 8352
3804 8335
TIME...MOT...LOC 2004Z 154DEG 15KT 3788 8334
FISHERSpecial weather statement, Jul 6, 4:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
417 PM EDT Tue Jul 6 2021
KYZ104-106-062100-
Elliott-Morgan-
417 PM EDT Tue Jul 6 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MORGAN AND ELLIOTT
COUNTIES...
At 417 PM EDT, a strong thunderstorm was located over Sandy Hook,
moving west at 5 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Sandy Hook, Lenox, Moon, Lick Branch, Little Sandy, Isonville,
Newfoundland, Elkfork, Steele, Crockett, Lytten, Bruin and Stark.
LAT...LON 3819 8299 3802 8300 3800 8302 3796 8301
3795 8327 3813 8324 3813 8322 3816 8322
3817 8320 3817 8322 3819 8323 3820 8306
3818 8305 3820 8304
TIME...MOT...LOC 2017Z 089DEG 6KT 3807 8310
FISHERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 3:32 PM EDT | Special Weather Statement | JKL | Montgomery | 43 min |
| Jul 6, 3:56 PM EDT | Special Weather Statement | JKL | Rowan | 49 min |
| Jul 6, 4:05 PM EDT | Special Weather Statement | JKL | Morgan | 25 min |
| Jul 6, 4:20 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Morgan, Rowan | 40 min |
| Jul 6, 4:43 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Rowan | 47 min |
| Jul 6, 4:56 PM EDT | Areal Flood Advisory | JKL | Elliott | 2 hr |
| Jul 6, 4:57 PM EDT | Areal Flood Advisory | JKL | Fleming | 2 hr |
| Jul 6, 5:00 PM EDT | Areal Flood Advisory | JKL | Rowan | 2 hr |
| Jul 6, 5:01 PM EDT | Special Weather Statement | JKL | Morgan | 44 min |
| Jul 6, 5:12 PM EDT | Areal Flood Advisory | JKL | Bath, Rowan | 2 hr |
| Jul 6, 5:15 PM EDT | Special Weather Statement | JKL | Fleming | 45 min |
| Jul 6, 5:22 PM EDT | Special Weather Statement | JKL | Montgomery | 38 min |
| Jul 6, 5:32 PM EDT | Special Weather Statement | JKL | Bath, Fleming | 28 min |
| Jul 6, 5:36 PM EDT | Special Weather Statement | JKL | Montgomery | 24 min |
| Jul 6, 6:01 PM EDT | Areal Flood Advisory | JKL | Montgomery | 119 min |
| Jul 6, 6:02 PM EDT | Special Weather Statement | JKL | Fleming | 43 min |
| Jul 6, 6:04 PM EDT | Special Weather Statement | JKL | Menifee, Montgomery | 41 min |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.